Georgia, 2003

Flash Flooding in Georgia, July 24, 2003

July 24, 2003 · NWS CHS · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 24, 1:30 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 24, 1:30 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
230 PM EDT THU JUL 24 2003

.PUBLIC...
MAIN CONCERN IN THE SHORT TERM IS THE NEWLY GENERATED TROPICAL
DEPRESSION 7 AS IT WORKS ITS WAY UP THE FL/GA COAST OVERNIGHT. VERY
MOIST ATMOS...AMPLE INSTABILITY AND DYNAMICS TRANSLATE TO LIKELY
POPS OVER THE WATERS AND ALONG THE COAST AND HIGH CHANCE POPS
INLAND. SLOW STORM MOTIONS...HIGH PWATS OF AROUND 2 INCHES...AND
SATURATED GROUNDS MEAN THE POSSIBILITY FOR FLASH FLOODING. WILL GO
WITH A FLOOD WATCH THROUGH NOON TOMORROW FOR ENTIRE AREA. AS TD 7
CONTINUES TO MOVE NORTH THROUGH INLAND SC TOMORROW AFTERNOON...WILL
GO WITH CONTINUED LIKELY POPS FOR THE INLAND ZONES DURING THE EARLY
AFTERNOON TAPERING OFF TO HIGH CHANCE IN THE EVENING. ON SUNDAY THE
TD REMNANTS WILL CONTINUES TO MOVE TO THE NORTH...AND WITH THE
ABSENCE OF ANY SIGNIFICANT TRIGGERS...EXPECT A TYPICAL SUMMER DAY
WITH SCATTERED AFTERNOON AND EVENING CONVECTION. MONDAY WILL BRING A
TRANSITION TO A SOUTHWESTERLY FLOW...WHICH WILL REMAIN THROUGHOUT
THE REST OF THE FORECAST PERIOD. THEREFORE WONT VEER TOO FAR AWAY
FROM CLIMATOLOGY BEYOND SUNDAY.

MARINE...AS LONG AS THE FLIGHT INTO TD 7 DOES NOT COME UP WITH ANY
NEW INFORMATION FOR THE 4 PM ISSUANCE...WILL GO WITH SMALL CRAFT
ADVISORIES FOR ALL WATERS FOR TONIGHT WITH 25 KT INCREASING TO 30 KT
FOR GA WATERS AND SRN SC WATERS. WILL PROBABLY GO WITH INCREASING
CONDITIONS TO 20 TO 25 KT FOR THE SC WATERS FROM S SANTEE TO EDISTO
TONIGHT. WILL INCREASE SEAS TO AT LEAST SMALL CRAFT ADVISORY
CONDITIONS...OR 6 FT...FOR THE GA WATERS CLOSER TO THE TRACK OF TD
7. WAITING FOR GRAPHICAL TCM TO DO UPDATED GRIDS. WINDS SHOULD
BECOME SRLY AS THE SYSTEM MOVES N OF THE AREA ON SAT. NO BIG CHANGES
TO FCST FOR NEXT WEEK.

.PRELIMINARY NUMBERS...
CHS   72  86  73  89  74  /  70  60  20  30  20
SAV   71  86  72  90  74  /  70  60  20  30  20
CHL   75  83  77  86  78  /  70  60  20  30  20
NBC   73  86  73  90  74  /  70  60  20  30  20
RBW   71  87  72  92  72  /  50  60  40  30  20
MHP   72  87  73  91  72  /  40  60  40  30  20

.CHS...
GA...FLOOD WATCH FOR ALL ZONES THROUGH NOON SATURDAY.
     SMALL CRAFT ADVISORY FOR ALL ZONES.
SC...FLOOD WATCH FOR ALL ZONES THROUGH NOON SATURDAY.
     SMALL CRAFT ADVISORY FOR ALL ZONES.

JR/SF
Hazardous weather outlook, Jul 24, 10:35 AM EST, 4 hours 45 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-241735-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1135 AM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORMS...THUNDERSTORMS WILL BE CONFINED TO MAINLY COASTAL
SECTIONS OF SOUTHEASTERN GEORGIA AND SOUTHEASTERN SOUTH CAROLINA.
SOME STORMS WILL PRODUCE HEAVY RAIN...CREATING FLOODING CONDITIONS
IN LOW LYING AND POOR DRAINAGE AREAS.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE
RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY
AND FOR THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS EXISTS TODAY FOR THE
BEACHES OF SOUTH COASTAL SOUTH CAROLINA. THIS INFORMATION HAS BEEN
PROVIDED BY LIFEGUARDS IN CHARLESTON COUNTY SOUTH CAROLINA. PLEASE
REFER TO LATEST MARINE WEATHER STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT
BURTONS FERRY AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO
THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED TODAY OR
TONIGHT.

In the hours before

Local storm report, Jul 24, 12:03 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0103 PM EDT THU JUL 24 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    5 N SPRINGFIELD           GA   WIND DAMAGE
07/23/03   EFFINGHAM                      POST OFFICE EMPLOYEE
                                          REPORTED LARGE TREE LIMB
                                          DOWN ON HIGHWAY 21.

0300 PM    5 NE REIDSVILLE           GA   WIND DAMAGE
07/23/03   TATTNALL                       LARGE TREE LIMBS DOWN ON
                                          HIGHAY 280.  REPORTED BY
                                          TATTNALL COUNTY WARNING
                                          POINT.

0300 PM    4 N FIVE POINTS           GA   WIND DAMAGE
07/23/03   TATTNALL                       LARGE TREE LIMBS DOWN
                                          ALONG HIGHWAY 121.
                                          REPORTED BY PUBLIC.

PAY
Special weather statement, Jul 24, 2:22 PM EST, 58 minutes before
SCZ048-241945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT THU JUL 24 2003

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 345 PM
EDT...

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DOWLINGWOOD...OR ABOUT 4 MILES
SOUTHWEST OF BEAUFORT...MOVING NORTHEAST AT 30 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
BEAUFORT...TANGLEWOOD...SCOTT...PORT ROYAL...PARRIS ISLAND...LAUREL
BAY...DOWLINGWOOD...CHESTERFIELD...RIVER REACH...BON AIRE AND WALSH
THROUGH 345 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Jul 24, 2:26 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0326 PM EDT THU JUL 24 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    SAVANNAH                  GA   FLASH FLOOD
07/24/03   CHATHAM                        EMERGENCY MANAGEMENT
                                          REPORTS FLOODING OF
                                          DRAYTON...PRESIDENT...AND
                                          HABERSHAM STREETS DOWNTOWN.

PAY

The radar

The Charleston,SC radar (KCLX), 76 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Chatham

When
July 24, 3:20 PM EST to 5:30 PM EST
Where
Chatham County, Savannah
Reported by
EMERGENCY MANAGER
Coordinates
31.974, -81.092 (the zone’s center; the record gives no point)

Thunderstorms dumped an estimated 4 to 6 inches of rain around high tide causing flooding in downtown Savannah. Numerous streets and underpasses were closed due to flooding. Four people were rescued from their cars after driving into water that caused cars to stall.

Flash Flood, Bulloch

When
July 24, 5:05 PM EST to 6:00 PM EST
Where
Bulloch County, 3 mi NE of Denmark
Reported by
LAW ENFORCEMENT
Coordinates
32.397, -81.743 (the zone’s center; the record gives no point)

Heavy rainfall flooded Denmark-Brooklet Road causing it to be closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373943, 5373944.